Lightning, Racine
- When
- July 7, 8:05 AM CST
- Where
- Racine County, Raymond
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 42.800, -88.020
Lightning struck a home and the resultant fire damaged the roof and TV antenna.
This episode was the 2nd round of severe storms over southern Wisconsin on July 7th. A line of storms moved west to east across southern Wisconsin during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
This episode was the 2nd round of severe storms over southern Wisconsin on July 7th. A line of storms moved west to east across southern Wisconsin during the evening hours. Powerful thunderstorm downburst winds were generated which knocked down trees and power-lines that left about 23,000 customers without electrical power. Additionally, one isolated tornado spun up on the leading edge of the line of storms in southern Green Lake County, where a microburst pushed ahead and enhanced local vorticiy/rotation in a storm cell. The storms were associated with a short-wave trough at 500 MB moving east through Wisconsin, with a 30 knot low-level jet at 850 MB. Surface temperatures were in the 80s and surface dewpoints werer around 70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 3:03 AM CST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 403 AM CDT MON JUL 7 2008 FORECAST FOCUS ON THUNDERSTORM CHANCES THROUGH TUESDAY. LATEST WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES...WITH MAINLY ZONAL UPPER LEVEL FLOW DOWNSTREAM OF THIS FEATURE. ONE AREA OF CONVECTION OCCURRING AHEAD OF THIS FEATURE OVER THE DAKOTAS. AT THE SURFACE...A WARM FRONT WAS LOCATED FROM NORTHERN NEBRASKA EAST THROUGH CENTRAL IOWA AND CENTRAL ILLINOIS. OTHER AREAS OF CONVECTION OCCURRING NEAR THIS BOUNDARY...OR WITH A LOW LEVEL JET NOSE...OVER NORTHEAST NEBRASKA AND CENTRAL ILLINOIS BACK INTO SOUTHEAST IOWA. .SHORT TERM...TODAY THROUGH TUESDAY... FORECAST APPEARS A BIT MORE CLEAR THAN YESTERDAY. SURFACE WARM FRONT SHOULD ADVANCE NORTHEAST THROUGH SOUTHERN WISCONSIN THIS MORNING. UPWARD VERTICAL MOTION WITH THIS FEATURE...AND MORE SO WITH THE LOW LEVEL JET NOSE THIS MORNING...SHOULD RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING OVER THE AREA. ALREADY SEEING NEW DEVELOPMENT OVER CENTRAL AND EASTERN IOWA WITH THESE FEATURES. FORECAST SOUNDINGS SHOW THE 1000 J/KG OF CAPE IS ELEVATED. GIVEN PRECIPITABLE WATER VALUES OF AROUND 1.80 INCHES AND SLOW MESO BETA ELEMENTS VELOCITIES...LOCALLY HEAVY RAINFALL WOULD BE POSSIBLE WITH ANY OF THE STORMS. A BREAK IN THE CONVECTION IS POSSIBLE THIS AFTERNOON...AS WARM SECTOR MOVES INTO THE AREA. CAPPING INVERSION POSSIBLE WITH THE WARM SECTOR...WHICH WOULD ALSO LIMIT CONVECTIVE CHANCES. WILL KEEP THE CHANCE WORDING FOR THIS AFTERNOON FOR NOW. THE BEST CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TONIGHT...AS COLD FRONT MOVES INTO THE REGION. SHORT TERM MODELS HINTING AT A POSSIBLE MCS FORMING OVER MINNESOTA AND IOWA...MOVING NORTHEAST INTO WISCONSIN OVERNIGHT. SOME QUESTION AS TO THE EXACT AREA THAT WOULD BE AFFECTED BY THE MCS. IF AREA IS AFFECTED...HEAVY RAINFALL WOULD AGAIN BE POSSIBLE GIVEN THE LOW MESO BETA ELEMENTS VELOCITIES AND PRECIPITABLE WATER VALUES AROUND 2.00 INCHES. GIVEN THE UNCERTAINTY WITH THE EXACT LOCATION OF THE MCS...WILL NOT MENTION HEAVY RAIN IN THE FORECAST FOR NOW. SEVERE WEATHER...MAINLY STRAIGHT LINE WINDS...WOULD ALSO BE POSSIBLE GIVEN THE UNIDIRECTIONAL SHEAR VALUES OF UP TO 35 KNOTS...WITH MEAN LAYER CAPES OF UP TO 1500 J/KG. ONE NEGATING FACTOR WOULD BE CAPPING INVERSION LIMITING SURFACE BASED STORMS. STILL...INCREASING LOW LEVEL JET TO 40 KNOTS SHOULD TAP INTO ELEVATED INSTABILITY. COLD FRONT TO MOVE OUT OF THE AREA ON TUESDAY...BRINGING CONVECTION CHANCES DOWN WITH IT AS THE DAY PROGRESSES. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... HIGH PRESSURE WILL MOVE ACROSS THE REGION FOR TUESDAY NIGHT THROUGH WEDNESDAY...BRINGING GENERALLY QUIET WEATHER. DEVELOPING WARM FRONT AND WARM AIR ADVECTION MAY BRING SOME PRECIPITATION TO THE AREA ON THURSDAY...AND IN THE FAR NORTHERN PORTIONS OF THE AREA THURSDAY NIGHT. ADDED POPS FOR THESE PERIODS IN THE FORECAST. THEN...A GOOD CHANCE FOR A WARMING TREND FOR FRIDAY AND SATURDAY...WITH WARM AIR ADVECTION CONTINUING TO RAISE THE 1000/500MB THICKNESSES INTO THE UPPER 570S DKM RANGE. && .AVIATION... WEAK SURFACE BOUNDARY ACROSS CENTRAL WI WITH MAIN WARM FRONT ACROSS IA AND CENTRAL IL. GENERAL WARM AIR ADVECTION IN SOUTHWEST LOW LEVEL FLOW. AS MAIN SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS TODAY AND REACHES THE UPPER MISSISSIPPI VALLEY TONIGHT...THE LOW LEVEL JET WILL INCREASE AND AN MCS IS EXPECTED TO MOVE ACROSS SOUTHERN AND/OR CENTRAL WISCONSIN TONIGHT. UNSTABLE AIRMASS WILL INCREASE ACROSS SOUTHERN WI WITH OCCASIONAL SHOWERS AND SCATTERED THUNDERSTORMS TODAY. MORE THUNDERSTORMS EXPECTED TONIGHT. AREAS OF MVFR CIGS WITH DEVELOPING CU THIS MORNING...WITH MAINLY VFR THIS AFTERNOON...ALTHOUGH MVFR CIGS/VSBYS WITH ISOLATED IFR CONDITIONS IN THUNDERSTORMS. GREATEST SEVERE THUNDERSTORM THREAT TONIGHT. && .MARINE... WINDS MAY APPROACH SMALL CRAFT ADVISORY CONDITIONS TONIGHT...AS SOUTHWEST WINDS INCREASE AHEAD OF A STRENGTHENING LOW OVER THE UPPER GREAT LAKES BY TUESDAY MORNING. SCATTERED THUNDERSTORMS TODAY...BUT MORE WIDESPREAD TONIGHT...WITH GREATEST WIND THREAT IN THUNDERSTORMS TONIGHT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...08/WOOD AVIATION/MARINE...06/HENTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 449 AM CDT MON JUL 7 2008 WIZ046-047-051-052-056>060-062>072-081500- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 449 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE HIGH WINDS MAINLY TONIGHT...ALTHOUGH THERE IS SOME RISK OF HAIL...AND ISOLATED TORNADOES...MAINLY OVER SOUTH CENTRAL WISCONSIN. SOME STORMS MAY PRODUCE HEAVY RAINS...ESPECIALLY TONIGHT. SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE MODERATE FLOODING...WITH PORTIONS STILL AT MAJOR FLOOD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH A SLIGHT RISK SEVERE THUNDERSTORMS MAINLY OVER THE FAR SOUTHEAST...SOUTH OF A LINE FROM MILWAUKEE TO BELOIT. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY. MUCH OF THE ROCK RIVER WILL REMAIN IN MODERATE FLOOD...HOWEVER RIVER LEVELS WILL CONTINUE TO SLOWLY FALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LMZ643>646-081500- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 449 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS. WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY CRITERIA TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH A SLIGHT RISK SEVERE THUNDERSTORMS MAINLY SOUTH OF MILWAUKEE. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY. HENTZ WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 AM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND GST BROOKFIELD 43.06N 88.12W
07/07/2008 E60 MPH WAUKESHA WI TRAINED SPOTTER
SEVERAL TREES AND BRANCHES DOWN, UPWARDS OF 10 INCHES IN
DIAMETER.
&&
KUHLMANThe Milwaukee radar (KMKX), 47 km away, was scanning. The volume nearest the first event began at 13:57 UTC.
10 thunderstorm wind, 3 lightning, 1 tornado. Local standard time, as filed.
Lightning struck a home and the resultant fire damaged the roof and TV antenna.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.
A brief, weak tornado spun up in a rural area southeast of Manchester, and uprooted or damage trees, pulled a roof off a pole shed, damaged the overhang and roofing of a residential home's garage, and damaged a part a small part of another home's roof. This tornado spun up just southeast of Lake Maria, and moved east-northeast across CTH O about 1/2 mile north of the county line, and then dissipated in open fields. Some corn crop was also damaged. The starting and ending lat/long pairs of numbers were: 43.63654/-88.98887 and 43.64454/-88.96897. DI#2 (FR12), DOD4. Winds were estimated at 97 mph, and the average path width was about 40 yards.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.
Powerful thunderstorm wind gusts broke large branches.
Lightning struck and killed a boy watching the storms outside. He lived on Ebenezer Road in the Civil Town of Watertown.
LIghting struck and injured a 16-year boy. He was transfered to a hospital for medical treatment.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines. Some light posts were broken on the north and northeast sides of Janesville.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines. One home had its living room and bedroom windows and wall damaged by a toppled large tree.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.
Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Jefferson | 2008-07-07 | 16 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyThe tornado archive for Wisconsin, 2008Warnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124475, 120124, 120128, 124470, 120171, 124471, 120137, 134226, 124473, 120142, 120145, 124469, 120147, 120148.